Drug Allergy in the Pocket
An HIV drug can bind to and alter the function of an immune molecule, causing a dangerous reaction in patients with a particular allele.
EDITOR'S CHOICE IN IMMUNOLOGY
D.A. Ostrov et al., “Drug hypersensitivity caused by alteration of the MHC-presented self-peptide repertoire,” PNAS,
The HIV drug abacavir can cause a severe hypersensitivity reaction in 8 percent of patients—those who share the human leukocyte antigen (HLA) allele HLA-B*57:01. HLA proteins present foreign antigens to T cells; they can also bind a set of “self” peptides preselected during development. Anything outside this set is targeted by the immune system as foreign. To determine why patients with HLA-B*57:01 are so hypersensitive, Bjoern Peters of the La Jolla Institute for Allergy and Immunology and colleagues tested which peptides HLA-B*57:01 binds in the absence and presence of abacavir.
When exposed to abacavir, HLA-B*57:01 binds self peptides it would normally ignore. X-ray crystallography of HLA-B*57:01-peptide complexes revealed why: the drug inserts into and alters a part of the molecule’s peptide-binding cleft called the F pocket, causing smaller amino acids to bind to it. As a result, host peptides are presented to T cells and read as foreign, launching an autoimmune response that causes rash, fever, and sometimes death.
Independently, James McCluskey of the University of Melbourne and colleagues published similar results the week before (Nature
, 486: 554–58, 2012), each team verifying the other’s finding. McCluskey’s team also showed that the anticonvulsant carbamazepine can similarly alter an HLA molecule’s binding profile.
A number of drugs cause hypersensitivity among people with certain HLA types. “I would very much expect this is a general mechanism,” says Peters. Figuring out specifics can help with designing diagnostics, such as the abacavir-hypersensitivity test McCluskey developed.